Vol. 4, No. 5, 2009

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 3, 249–351
Issue 2, 147–247
Issue 1, 1–146

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
Cover
Editorial Board
Research Statement
Scientific Advantage
Submission Guidelines
Submission Form
Subscriptions
Author Index
To Appear
 
ISSN: 1559-3959
Continuum mechanics models of fractal porous media: Integral relations and extremum principles

Martin Ostoja-Starzewski

Vol. 4 (2009), No. 5, 901–912
Abstract

This paper continues the extension of continuum mechanics and thermodynamics to fractal porous media which are specified by a mass (or spatial) fractal dimension D, a surface fractal dimension d, and a resolution length-scale R. The focus is on a theory based on dimensional regularization, in which D is also the order of fractional integrals employed to state global balance laws. Thus, we first generalize the main integral theorems of continuum mechanics to fractal media: Stokes, Reynolds, and Helmholtz–Żórawski. Then, we review balance equations and recently obtained extensions of several subfields of continuum mechanics to fractal media. This is followed by derivations of extremum and variational principles of elasticity and Hamilton’s principle for fractal porous materials. In all the cases, we derive relations which depend explicitly on D, d and R, and which, upon setting D = 3 and d = 2, reduce to the conventional forms of governing equations for continuous media with Euclidean geometries.

Keywords
fractal, prefractal, continuum mechanics, thermomechanics, extremum principles
Milestones
Received: 3 May 2008
Revised: 23 January 2009
Accepted: 17 May 2009
Published: 5 September 2009
Authors
Martin Ostoja-Starzewski
Department of Mechanical Science and Engineering and Institute for Condensed Matter Theory
University of Illinois at Urbana–Champaign
1206 W. Green Street
Urbana, IL 61801-2906
United States
http://www.mechse.uiuc.edu/research/martinos/